Mississippi, 2023Damaging Wind in Mississippi, May 5, 2023
May 5, 2023 · NWS LIX · 1 event in 1 county or zone
A MCS originated in northern Louisiana during the late morning of May 5th along a warm front in response to a modestly unstable atmosphere. The MCS quickly matured and propagated along the warm front through southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCS originated in northern Louisiana during the late morning of May 5th along a warm front in response to a modestly unstable atmosphere. The MCS quickly matured and propagated along the warm front through southern Mississippi. As it approached our far northeast areas, it was on the weakening trend. However, it was able to produce damaging winds in Pearl River County before fully weakening below severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 5, 10:53 AM CST, 3 hours 59 minutes earlier.
Area forecast discussion, May 5, 10:53 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1153 AM CDT Fri May 5 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 1108 AM CDT Fri May 5 2023
Quite the active morning as storms surged through here this
morning. A boundary is still draped across the region and right
now looks like it is draped from ESE to WNW from southeast of NO
to just south of Natchitoches. There has been enough breaks in the
clouds to start seeing areas warm up and with slightly cooling
mid lvl temps combining with warm and humid low lvls the
conditions are becoming a little more precarious. Mid lvl flow is
already quite favorable with 50-60kt at h5 perhaps a subtle
impulse coming out of coastal TX moving in this afternoon. Fcst
CAPe will be well over 2k j/kg but even DCAPE could be in excess
of 1k, mid lvl lapse rates could be as steep as 6.5 c/km. The
other pressing issue is the boundary draped over the area. It will
providing an area that would be a little more favorable for
tornadic development. Although that seems to be the least of the
concerns it is always a concern when there is a boundary that
these storms can cross over. Convection will likely begin to
ignite between 17-18z an around an area from near the BR metro
ese to the tidal lakes and the Southshore and just into the gulf.
storm motion would be to the WNW into the Northshore and
eventuallycoastal MS with additional storm development along and
south of I-10 in SELA. These storms will need to be watched
closely especially for localized flash flooding over the urban
areas and given that it will be during rush hour and bus
dismissal extra precautions will need to be taken. /CAB/
&&
.SHORT TERM...
(Today through Sunday Night)
Issued at 235 AM CDT Fri May 5 2023
A very persistent pattern of weak upper level ridging with
passing vorticity maxima riding over the top of the ridge through
the Lower Mississippi Valley will be in place today through
Sunday. Beneath this weak upper level ridging, a surface ridge
extending west from the western Atlantic across the eastern Gulf
of Mexico will keep a persistent southerly flow pattern in place
through Sunday night. This onshore flow regime will advect in a
substantially more humid airmass into the area tonight and
tomorrow, and this higher humidity will persist through the
remainder of the weekend. Temperatures will remain above normal
through the period with highs in the mid to upper 80s largely due
to the weak subsidence associated with the ridging aloft.
Subsidence will be more pronounced on Sunday as the ridge
strengthens slightly, and any passing vorticity maxima shift more
toward the I-20 corridor. Overall, the pattern is more
reminiscent of early Summer rather than mid- Spring.
Convection will be entirely dependent on the timing of each upper
level vorticity maxima passing through the area. The initial vort
max is currently moving through east Texas and western Louisiana
and will slide through the region today. As evidenced by mid-70s
dewpoints in coastal Southwest Louisiana as weak frontal boundary
is draped across Southeast Louisiana this morning, and this
boundary will serve as the focusing mechanism for any convection
that develops mainly from late morning into the afternoon hours as
instability increases. PoP values are highest in the late
afternoon hours along and north of the boundary along the I-12
corridor from Baton Rouge to the Northshore. Storm motions are
expected to be in a east-southeasterly trajectory along the
boundary, so some of the storms could cross Lake Pontchartrain
and impact metro New Orleans late this afternoon. Mid- level lapse
rates of 6.5C/km and MLCAPE of 1500 to 2000 J/KG will be
supportive of some deeper convection, and there will be a low risk
of an isolated severe storm forming today. DCAPE values of 800 to
900 J/KG are supportive of any of these strong to severe storms
producing strong wind gusts. Today will be the highest potential
for severe storms as mid-level lapse rates become less supportive
tomorrow. Precipitable water values will also increase to around
1.75 inches this afternoon, so some locally high rainfall rates of
2 inches per hour could occur with the strongest storms. Any
convection will quickly dissipate in the evening hours as
temperatures cool into the 70s and instability wanes.
Tomorrow will see another vorticity maxima pass directly over the
forecast area. Although instability will be lower due to the
weaker mid-level lapse rates, MLCAPE of 1000 to 1500 J/KG will
still be sufficient to produce convective activity tomorrow
afternoon. Once again, the convection will be more focused along
and north of the I-12 corridor with the highest PoP in Southwest
Mississippi and adjacent Northshore parishes in close proximity
the weak warm frontal boundary. Storm motion will also be largely
the same with a general east- southeast trajectory expected from
any convection that forms. Increasing mid-level moisture combined
with the weaker lapse rates will lead to a lower wind threat
tomorrow, and this clearly evident by DCAPE of 500 or less.
However, precipitable water values will still be between 1.75 and
2 inches, so locally high rainfall rates of 2 inches per hour
could occur. Once again, the convection will quickly come to end
in the early evening hours as temperatures cool and instability
wanes.
Sunday will see increasing negative vorticity and subsidence
build over the area, and this will greatly limit the convective
potential for the day. This increasing subsidence will be most
felt along the coast, and have PoP of 20 percent or less for areas
below I-10. Farther to the north, the influence of the ridge will
be less pronounced, and MLCAPE should rise to around 1000 J/KG in
the afternoon hours. This should be sufficient to produce some
isolated to widely scattered showers and thunderstorms in the late
afternoon hours with the highest PoP across Southwest
Mississippi. The introduction of some drier air in the mid-levels
will increase the risk of gusty winds as storms collapse on Sunday
and this supported by DCAPE of 800 to 1000 J/KG Sunday afternoon.
Once again, convection will quickly dissipate after sunset as
temperatures cool into the 70s. Sunday will be the warmest day of
the period due to the decrease in cloud cover and greater
subsidence aloft with highs approaching 90 degrees over inland
areas.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 235 AM CDT Fri May 5 2023
We move into a very summer-like pattern during the week next week.
Global models are in good agreement through the forecast period.
With the good agreement, NBM outputs are used in the forecasting.
The models show an upper ridge of high pressure moving to the east
over the weekend bringing a somewhat barotropic pattern to the upper
levels. At the surface we fall between high pressure to the east and
low pressure to the west. A combination of shortwaves moving through
the upper levels and southerly winds between the two surface systems
bringing moisture out of the Gulf give a good setup for afternoon
convection. Rain and thunderstorms in the afternoon are on tap each
day with afternoon POPs running around 30%. No severe weather is
expected, although gusty winds (say 30mph) are possible and
lightning will accompany the thunderstorms. Temperatures will be in
the upper 80s to low 90s for highs and lows 70s overnight. With the
southerly flow out of the Gulf, RH values should remain above the
low 60%s even at the driest afternoon conditions. By the end of the
period, Thursday into Friday, upper ridging amplifies with a strong
low pressure system moving out of the Rockies and into the Great
Plains. [Schlotz]
&&
.AVIATION...
(18Z TAFS)
Issued at 1108 AM CDT Fri May 5 2023
Main concern is convection but even outside of TSRA MVFR cigs due
to numerous towers cu will continue to impact most of the area.
With any TSRA expected lowering cigs and heavily reduced vsbys.
Most likely terminals to see the greatest impacts appear to be
MSY, NEW, and ASD but HDC and GPT will be right behind them and
even BTR could see some decent impacts this afternoon. Convection
will likely come to an end around 01z but there is a good chance
that MVFR cigs could plague most of the area through the night.
&&
.MARINE...
Issued at 235 AM CDT Fri May 5 2023
A very persistent south to southeast wind of around 10 knots is
expected through the middle of next week as a broad ridge of high
pressure extends from the western Atlantic across Florida and into
the eastern Gulf of Mexico. Seas of 1 to 3 feet can be expected
with this onshore flow. The only big concern will be the threat of
locally strong wind gusts with any thunderstorm activity that
moves over the waters during the afternoon hours. This threat will
be highest in the tidal lakes and sounds. Otherwise, fairly benign
boating conditions will be place through the middle of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 68 86 68 / 90 20 70 40
BTR 87 72 87 71 / 70 20 70 30
ASD 84 70 85 71 / 90 30 60 30
MSY 84 73 85 72 / 90 20 50 30
GPT 80 70 80 71 / 90 20 50 30
PQL 81 68 82 69 / 90 20 50 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
In the hours before
Special weather statement, May 5, 2:03 PM CST, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
303 PM CDT Fri May 5 2023
LAZ079-MSZ077-052030-
Northern St. Tammany LA-Pearl River MS-
303 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of northeastern St.
Tammany Parish in southeastern Louisiana and Pearl River Counties
through 330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickwick, or near Columbia, moving southeast at 85 mph.
HAZARD...Winds in excess of 30 mph. Strong to severe storms will be
approaching Pearl River County, MS from Marion County, MS
in the next 45 minutes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Picayune, Poplarville, Crossroads and Mcneil.
This includes the following Interstates...
Interstate 59 in Louisiana between mile markers 7 and 11.
Interstate 59 in Mississippi between mile markers 1 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3065 8934 3065 8954 3052 8954 3050 8965
3046 8965 3046 8969 3039 8967 3036 8971
3067 8985 3076 8983 3083 8978 3085 8979
3092 8975 3100 8973 3101 8951 3098 8947
3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2000Z 318DEG 73KT 3119 8984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MSWSpecial weather statement, May 5, 2:35 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
335 PM CDT Fri May 5 2023
MSZ071-077-084-052100-
Walthall MS-Northern Harrison MS-Pearl River MS-
335 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of southeastern
Walthall, northwestern Harrison and Pearl River Counties through 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxterville, or 17 miles southwest of West Hattiesburg, moving
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph. A line of strong to severe
storms is approaching Pearl River County, MS from the
north. These storms are expected to arrive in the next 30
minutes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Poplarville.
This includes Interstate 59 in Mississippi between mile markers 14
and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 8983 3100 8980 3101 8951 3098 8943
3101 8942 3101 8935 3065 8934 3065 8925
3068 8924 3068 8915 3058 8934 3064 8934
3064 8954 3055 8954 3085 8978 3099 8973
3101 8993 3105 8984
TIME...MOT...LOC 2034Z 306DEG 30KT 3110 8952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MSWThunderstorm Wind, Pearl River
- When
- May 5, 2:52 PM CST
- Where
- Pearl River County, 6.77 mi NE of Hillsdale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 31.000, -89.420
Tree reported down blocking the highway on MS highway 13 at Landrum Cemetery Road in Pearl River County. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 5, 2023$17 million · EF1 · 30 events
- Hail and Damaging Winds in Mississippi, May 5, 2023$4.8 million · 1 in hail · 39 events
- Flash Flooding and Hail in Texas, May 5, 2023$90,000 · 3.25 in hail · 36 events
- Hail and Damaging Winds in Nebraska, May 5, 2023$50,000 · 1.75 in hail · 16 events
- Dust Storm and Hail in Colorado, May 5, 202385 kt wind · 6 events
- Flooding in Utah, May 5 to 7, 2023$3,000 · 3 events
- Debris Flow and Flooding in Colorado, May 5 to 7, 2023$3,000 · 3 events
- Heavy Snow in California, May 5 to 7, 20232 events
- Damaging Winds in Texas, May 5, 202351 kt wind · 2 events
- Flash Flood in Louisiana, May 5, 2023$1,000 · 1 event
- Strong Wind in Wyoming, May 5, 20231 event
- Damaging Wind in Nebraska, May 5, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104515.